MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA MECTALIF ANTERIOR STAND-ALONE SCREW DIAM.5X30 ENHANCED

MEDACTA INTERNATIONAL SA MECTALIF ANTERIOR STAND-ALONE SCREW DIAM.5X30 ENHANCED
Catalog Number 03.30.132
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/21/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation performed by vice president spine division row on 22 august 2018 analysing this case we came to the following observations; the post-op picture showed a clear gap between the cage and the upper endplate of s1 - this could be caused either by selecting the wrong cage angulation (5,10,15 and 20 degrees options) which means the surgeon has to be way more careful using the cage templates and selecting the right kyphosis, or another possibility is that the surgeon did not do the right preparations before going with the screw inside the bone and basically created the gap pushing the s1 bone to the front while placing the screw.Independent from the scenario, the result was that this patient left the operating theatre with an alif implant that showed no contact with the s1 endplate.It is logical that the patients load (once he/she started to walk) caused this screw to break.Batch review performed on 18 september 2018.Lot 1720418: (b)(4) items manufactured and released on 22 november 2017 expiration date: 2022-11-02 no anomalies found related to the problem.To date, (b)(4) items of the same lot have been already sold without any similar reported event.Other device involved.Mectalif anterior stand-alone screw diam.5x30 enhanced (double packaging) reference 03.30.132 (k160605) lot 1720419: (b)(4) items manufactured and released on 25 january 2018.Expiration date: 2023-01-14 no anomalies found related to the problem.To date, (b)(4) items of the same lot have been already sold without any similar reported event.Clinical evaluation performed by medical affairs director on 20 september 2018 fracture of both s1 screws in a l5-s1 anterior fusion.According to surgeon's report, fusion is proceeding correctly and the broken screws did not limit recovery.No drill of tap was used, probably for reasons of speed.We cannot draw any definitive conclusions as to the effect that this variation of the recommended operative technique may have had but it is conceivable that it was influential in a potential weakening of the screws at the time of insertion.No clinical consequence should be expected at the present status because of the broken screws.
 
Event or Problem Description
The patient complained of back pain on (b)(6) 2018 and was sent for x-rays (l5/s1 alif procedure).This showed both s1 screws had broken.The surgeon has decided not to revise this and also to change his technique to include drilling and also more x-rays during procedure to ensure no gap.He is satisfied that the cage is fusing well and that the pain is not coming from this.

Brand Name
MECTALIF ANTERIOR STAND-ALONE SCREW DIAM.5X30 ENHANCED
Common Device Name
SCREW
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
MDR Report Key7893365
Report Number3005180920-2018-00703
Device Sequence Number16581267
Product Code OVD
UDI-Device Identifier07630030875427
UDI-Public07630030875427
Combination Product (Y/N)N
Initial Reporter CountryNZ
PMA/510(K) Number
K160605
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 09/20/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/02/2022
Device Catalogue Number03.30.132
Device Lot Number1720418
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/21/2018
Initial Report FDA Received Date09/20/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age54 YR